Mohammed Hasan Alhomaid*
Qassim College of Medicine, Buraidah, Saudi Arabia
Received Date: December 23, 2015; Accepted Date: February 01, 2016; Published Date: February 07, 2016
Citation: Alhomaid MH (2016) Escitalopram Induced Hair Loss. J Psychiatry 19:352 doi:10.4172/2378-5756.1000352
Copyright: © 2016 Alhomaid MH. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited
Visit for more related articles at Journal of Psychiatry
Drug-induced hair loss is more common than many clinicians realize, because it can easily be overlooked and it can disturb a patient's treatment adherence. In this report, we present an interesting and rare hair loss case, which developed after the onset of escitalopram treatment and which resolved after cessation of the drug.
Drug-induced hair loss; Rare hair loss case; Escitalopram treatment
It has been found that Selective serotonin re-uptake inhibitors (SSRIs) can induce hair loss as a rare and reversible side effect that may develop in the first few month of treatment and that is resolved after stopping the taking of the drug.
A number of dermatological side effects of this type of medication may occur, such as redness or a rash. Also, for hair, the side effects are not restricted to only hair loss, they can also include changes to the hair structure and colour .
Alopecia covers all forms of hair loss, ranging from simple or partial hair loss to a total loss of body hair. It is difficult to detect clinically until about 25% or more of the hair is lost.
Therefore, hair loss is usually a subjective complaint by the patient themself after noticing an increased loss of hair, while physicians often do not enquire about this side effect and may not recognise it, and even if they are made aware of it they don’t usually connect it directly with the medication being taken.
Selective serotonin re-uptake inhibitors (SSRIs) are widely used to treat depressive disorders and a wide range of other disorders, such as eating disorders, OCD anxiety and borderline personality disorders . Hair loss is a rare side effect of psychotropic agents.
In the literature, valproic acid and lithium [5,6] and carbamazepine are among the most commonly prescribed psychotropic agents. It is found that alopecia occurs in about 10% of people managed on lithium and valproate and in less than 6% of people managed on carbamazepine . Among the antipsychotic drugs, both the typical and atypical antipsychotics are associated with hair loss [8-10]. There are cases in which antidepressant-induced alopecia has been reported [11-13].
In this report, we present an interesting and rare alopecia case, which developed after the onset of escitalopram treatment and which resolved after cessation of the drug.
A 28-year-old female was referred to our outpatient clinic complaining of a low mood, markedly diminished interest, fatigue, sleep disturbance and a lack of appetite. After a clinical interview, the patient was diagnosed as suffering from the first episode of a major depressive disorder, according to classification and diagnosis under the Diagnostic and Statistical Manual of Mental Disorders (DSM5). The patient had no significant past history of psychiatric disorder or substance abuse.
We decided to start her on escitalopram up to 10 mg/ day. Within one month the patient started to show some improvement in her condition, although she began to complain of gastrointestinal (GI) side effects and she noted a slight hair loss.
After three month from starting the medication, the patient felt her hair loss had become more severe, and was noticing hair loss occurring when she brushed or washed her hair. This caused a lot of distress to the patient.
The patient was assessed by the dermatology department, and no additional dermatological disease was found that could be the cause of her hair loss.
The patient achieved an almost complete remission of her depressive symptoms within four months. We had planned to continue her on medication for a few more months but due to the possible link between the medication and her hair loss, and after excluding all possible organic causes for her hair loss, we decided to discontinue the medication.
Four weeks after stopping taking escitalopram, her hair loss stop and her hair returned to normal as before starting the treatment.
The patient had never experienced hair loss before and had no history of medical diseases such as hypothyroidism or systemic lupus erythematous and had not taken other medication.
Also, there was no family history of psychiatric illness or early hair loss.
Drug-induced hair loss is more common than many clinicians realise; however, it is difficult to confirm hair loss secondary to drug use.
There is no special method for precise diagnosis and the only way to confirm the diagnosis is to stop the medication to observe if hair regrowth occurs.
Also, other conditions that cause hair loss need to be considered and excluded first.
The currently available information about drug-induced hair loss is limited to case reports in the medical literature. Thus, it is important to increase awareness about this among psychiatrists.
In the literature, there exist a number of documented cases of hair loss in patients taking different SSRI medications, with fluoxetine being the most cited, possibly because it was introduced first in 1988 and is the most widely used.
This are rare side effect and thus a change of medication to another SSRI may be a possible option, although clearly further studies are needed to better understand the etiology of how different SSRI medications react regarding hair loss.
The data available to assess the pathophysiological cause of hair loss due to antidepressant drugs is still ambiguous, and hair loss may depend more on the individual rather than on a drug-specific or sensitivity.
SSRI-induced hair loss is a rare side effect of SRRI medication, but the hair loss is reversible after discontinuing the medication.
There are differences in the risk of hair loss between various SSRIs, and the risk might be higher for women than men .
It is recommended that clinicians should screen for alopecia carefully, because it can easily be overlooked and it can disturb a patient’s treatment adherence.
The cause of hair loss has not been fully elucidated and further studies are needed to explore the possible mechanism and prevalence of hair loss associated with Selective serotonin re-uptake inhibitors (SSRIs).